Board Review: Potpourri
A 21 year old female college student presents to the ED complaining of headache, fatigue, dizziness, and decreased exercise tolerance. The patient states that she recently returned home from spring break vacation and partied a lot in the past week. During your physical exam, you notice that her lips are cyanotic, her pulse ox is 86% on room air but she appears to be breathing comfortably. Upon obtaining further history, the patient admits to trying a new party drug on spring break that all of her friends were using. Which drug do you suspect this patient was using leading to her current presentation?
C. Amyl Nitrite
Answer: C. Amyl Nitrite also known as “poppers”. This drug is often sold in convenient stores advertised as an air freshener not meant for human consumption. Poppers are often used as a party drug and are inhaled resulting in immediate euphoria. When amyl nitrite is used in excess and/or ingested rather than inhaled, it can lead to the development of methemoglobinemia as described in the case above. Amyl Nitrite is also known as a drug that has also been used to enhance sexual activity for its side effect of increasing sex drive and relaxing the anal sphincter.
Source: Faley B, Chase H (2012) A Case of Severe Amyl Nitrite Induced Methemoglobinemia Managed with Methylene Blue. J Clinic Toxicol 2:127. doi:10.4172/2161-0495.1000127